Winter Storm, Chase
- When
- January 4, 4:00 AM CST to 5:00 AM CST
- Where
- Chase forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
An upper level trough moved eastward out of the Rockies into the High Plains of Nebraska and with abundant moisture created a favorable situation for moderate to occasionally heavy snow over the southern counties of western Nebraska. created hazardous conditions for travelers.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level trough moved eastward out of the Rockies into the High Plains of Nebraska and with abundant moisture created a favorable situation for moderate to occasionally heavy snow over the southern counties of western Nebraska. Along with the strong low level winds, snow...drifting and blowing...created hazardous conditions for travelers. Snowfall totals for this event were 8 inches at Lamar in Chase County...6 to 8 inches at Curtis in Frontier County and 6 inches at Hayes Center in Hayes County. Numerous secondary roads were closed due to snow drifts and blowing snow. At least one non-injury accident occurred in Keith County in which weather conditions contributed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 4, 3:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 AM CST MON JAN 4 2004 ...FORECAST FOCUS ON THE TEMPERATURES TODAY AND TREND THIS WEEK... .DISCUSSION...PREVIOUS SHIFT MADE A GOOD CALL ON OVERNIGHT TEMPERATURES WITH THE BEST COOLING AND LOWEST TEMPERATURES TAKING PLACE IN THE EVENING AND TEMPERATURES LEVELING OUT WITH CLOUD COVER AND COLD CORE BEGINNING TO SETTLE TO THE EAST. MODEL AGREEMENT IS GOOD IN NEAR TERM AND LONG RANGE. BROAD TROUGH THROUGH THE NORTHWEST AND NORTH CENTRAL US BECOMING A RIDGE BY WEDNESDAY. RIDGE BUILDS ACROSS THE WESTERN ROCKIES BY THE WEEKEND ALLOWING A JET TO PROVIDE SOME ENERGY TO A FRONT ACROSS THE PLAINS ON SATURDAY. THIS ALL FOLLOWED BY NEARLY ZONAL FLOW. TODAY WILL SEE SOME MORNING IMPACTS OF A WEAK VORT MAX AND SOME FLURRIES AND LIGHT SNOW. VISIBILITIES AT TIMES AS LOW AS A MILE SO WILL KEEP THE LIGHT SNOW GOING. THESE SEEM TO BE MOVING THROUGH THE AREA QUICKLY SO THE TIMING OF THESE WILL BE IN QUESTION. THIS IN THE CURRENT FORECAST AND PROGRESSING WELL ACROSS THE AREA. THE MAJOR ADJUSTMENT WILL BE TO TEMPERATURES. THE MORNING WILL START OFF BELOW ZERO AND WITH CLOUD COVER STRUGGLE TO MOVE NORTH OF ZERO. THE MODEL TRAJECTORIES SUGGEST NEAR ZERO AND LATEST MODEL GUIDANCE HAS DROPPED FORECAST HIGHS WITH THE FWC FORECASTING THE HIGHEST VALUE OF 4 ABOVE. TONIGHT THREATENS TO BE COLDER THAN SUNDAY NIGHT WITH GUIDANCE TEMPERATURES PUSHING SOUTH OF 10 BELOW. DRY AIR MAKES IT ACROSS THE NORTH AND WESTERN NEBRASKA DURING THE AFTERNOON BUT THE CLOUDS LINGER INTO THE EVENING ELSEWHERE. TUESDAY AND WEDNESDAY THE RIDGE BEGINS TO MAKE COORDINATION OF THE WARMUP AN ISSUE AS WARM DRY AIR MOVES IN VARIABLE SNOW COVER. WEDNESDAY HIGHS ARE ON TRACK FOR NEAR NORMAL TEMPERATURES THIS LOOKS REASONABLE CONSIDERING THE STRONG WARMING AND PLUS 6 850 MB TEMPERATURES. I HOPE TO HAVE THE TREND CORRECT AND ALLOW LATER FORECASTS TO BETTER DEFINE. IN THE LATER PERIODS REMOVED POPS ON SATURDAY DUE TO LACK OF MOISTURE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && HIRSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 948 PM CST SAT JAN 3 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-041130- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 948 PM CST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT WINTER STORM WARNING UNTIL 4 AM CST (3 AM MST) FOR CHASE...HAYES AND FRONTIER COUNTIES. 6 INCHES OF SNOWFALL IS LIKELY ACROSS THE WARNED AREA. WINTER WEATHER ADVISORY FOR CUSTER...LOGAN...LINCOLN...KEITH AND PERKINS COUNTES. 2 TO 4 INCHES OF SNOW IS LIKELY ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED FOR HOURLY SNOWFALL REPORTS OVER 6 INCHES AND STORM TOTAL SNOWFALL REPORTS SUNDAY MORNING. CDC
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382085, 5382086, 5382087.